Back Ache

Discussion in 'Cycling Equipment' started by Clairelouise84, Apr 23, 2015.

  1. Clairelouise84

    Clairelouise84 New Member

    Joined:
    Mar 11, 2015
    Messages:
    120
    Likes Received:
    4
    I have not been riding lot but have recently started to get a lot of back aches, not directly after riding, but during the day, nothing else has changed, I still sit at the same desk and on the same chair at the same computer but my back and shoulders are REALLY sore. I have a fairly good (not the best but I would not call myself a wimp) tolerance for pain but it has brought me to tears a few times in the past few days. My bike is comfortable and I don't have any pain when I am riding, I am in appropriate clothes and have fairly good chest support.
    Is this something to be expected when starting to ride? Will it last or fade? And am I doing something wrong?
     
    Tags:


  2. dabac

    dabac Well-Known Member

    Joined:
    Sep 16, 2003
    Messages:
    2,294
    Likes Received:
    139
    Bicycling does need some core strength, but bicycling is a very poor way of building core strength. You may well benefit from some complementary exercises.
    And there's the usual stuff about bike fit. Saddle aft/forward adjustment, saddle tilt, reach to bar, height of bar etc.
    And quite often a bit of HTFU too. I swapped in a longer stem on my commuter a while ago, and it probably took me two weeks to get acclimatized.
     
  3. CAMPYBOB

    CAMPYBOB Well-Known Member

    Joined:
    Sep 12, 2005
    Messages:
    11,945
    Likes Received:
    1,038
    You stated you have a 36 GG chest.

    "fairly good chest support" or not, that has GOT to put a strain on a person's spine.

    See your physician for back pain issue that bring you close to tears. That is serious.
     
  4. Volnix

    Volnix Well-Known Member

    Joined:
    Feb 19, 2011
    Messages:
    2,883
    Likes Received:
    139
    First of all I am not a doctor! (thank God), so this advice is meant to be taken with a boatload of salt... ;)


    If you are cycling for sport and not commuting you could try swimming...

    Swimming is a much better (yeah well, it is though) exercise that does not put strain in joints, bones etc. You get all the benefits without the dangers of injury.

    and since I am the back-pain-master... (almost went crazy from it, long story and many Rotgens of radiaton) I got some tips that worked for me:


    1. Again swimming. Don't do too much Time Trial Cycling for the moment... :D

    2. Try not to "twist" your body according to the pain like these Possessed People from the movies. :D Stay with your back straight and try to be relaxed so the ache will loosen up eventually.

    3. If the pain does not loosen up try a hot bath.

    4. If that doesn't work it's time for drugs...

    First of all, you need to sleep. Pain can cause lack of, or bad quality of sleep which further increases the problem. Rest is very important...

    Some times you can get away with it, with simple stuff like Vicks or Tiger balm.

    Other times you might want to go with a muscle relaxant. Non prescription ones are not bad, but what I found that works best is Benzos... (Yeah I know). I also found out that I piss benzos better (pardon my Greek) then that sickly muscle relaxant piss. They also dont mess your stomach like Aspirin and stuff like Diclofenac rubs.

    Benzos do 2 things. They provide with some muscle relaxing -and- some psychological comfort which helps alot in keeping your whole body relaxed, which then by it self helps in loosening the pain.

    Try to go for Benzos that have a long semi-period (that is how fast the concentration of the drug goes up and down in your system). "Fast" Benzos, like Xanax, are a great way to further increase your stress IMO. Plus they have a certain "getting a fix" thing about them. Lifestyle babes seem to love them though. :D

    Try something "simpler" like Clorazepate Dipotasium. The drug is kicking in very smoothly and lasts a long time. It also "wears out" very smoothly without "dropping" you back to stress. My doctor told me that the limit is about 60mg per day. Even with my Dope Fiend Personality I never managed to take more than 20mg throughout the day without being so "high" that I could not even move from the couch. :D

    Another option, is Opioid drugs, like Codeine. (I'm not a junky! Really! :D) The addiction properties are overly exaggerated in my opinion and if you are of certain age and not a total wacko its reaaally hard to get your self addicted to the thing. It does cause some constipation during the day, but the day after you will be fine. You might want to take a sh^t before you take it (again pardon my Greek).

    That covers the lot, pain, psychological comfort, muscle relaxing, everything...

    With that, and after some period of swimming, the pain will be greatly reduced and you will not need to take drugs anymore... Just a swim once or twice a week and you will probably be fine. :)

    Good luck! :)
     
    Clairelouise84 likes this.
  5. kana_marie

    kana_marie Member

    Joined:
    Mar 24, 2015
    Messages:
    364
    Likes Received:
    11
    If I were you I'd go for the benzo and opioid advice. You can't go wrong with muscle AND stress relief. The worst back pain I've had is knots from stress.
     
  6. Rhodolite

    Rhodolite Member

    Joined:
    Feb 19, 2015
    Messages:
    37
    Likes Received:
    5
    Like Dabac said you may want to do complimentary exercises to build up your core. I have back issues and go through a routine everyday to maintain lower back strength that a physical therapist had me do after a work injury pertaining to my lower back. You can look them up online and it's generally a good idea before and after to stretch and help loosen up your muscles. Also if this is happening at work and not riding related you may want to take a look at repositioning how your desk and chair is set up and do some stretches/exercises throughout the day to help you work out knots and keep you limber. Also persistent back pain can lead to something else or is a symptom of something so you may want to talk to your doctor about it as well because it's not something you should ignore.
     
  7. Clairelouise84

    Clairelouise84 New Member

    Joined:
    Mar 11, 2015
    Messages:
    120
    Likes Received:
    4
    Ha ha thanks for the advice, and all the drugs too! I had to go to the doctor anyway as I can't take pills right now because I have a stomach ulcer, he has referred me to a physio terrorist (can't wait for that!)
     
  8. Volnix

    Volnix Well-Known Member

    Joined:
    Feb 19, 2011
    Messages:
    2,883
    Likes Received:
    139
    A physio terrorist? :D (Yeah autotype got it).

    Btw, the latest Greek studies had shown that opioids might cause "Bodily Dismemberment of Offspring and Lengthy Lying to the Authorities"...


    Pretty f'ed up: :wacko:

    http://www.grreporter.info/en/murder_4yearold_ani_unprecedented_world_police_practice/12679


     
Loading...